The Annals of Probability

Semi-Markov approach to continuous time random walk limit processes

Mark M. Meerschaert and Peter Straka

Full-text: Open access

Abstract

Continuous time random walks (CTRWs) are versatile models for anomalous diffusion processes that have found widespread application in the quantitative sciences. Their scaling limits are typically non-Markovian, and the computation of their finite-dimensional distributions is an important open problem. This paper develops a general semi-Markov theory for CTRW limit processes in $\mathbb{R}^{d}$ with infinitely many particle jumps (renewals) in finite time intervals. The particle jumps and waiting times can be coupled and vary with space and time. By augmenting the state space to include the scaling limits of renewal times, a CTRW limit process can be embedded in a Markov process. Explicit analytic expressions for the transition kernels of these Markov processes are then derived, which allow the computation of all finite dimensional distributions for CTRW limits. Two examples illustrate the proposed method.

Article information

Source
Ann. Probab., Volume 42, Number 4 (2014), 1699-1723.

Dates
First available in Project Euclid: 3 July 2014

Permanent link to this document
https://projecteuclid.org/euclid.aop/1404394076

Digital Object Identifier
doi:10.1214/13-AOP905

Mathematical Reviews number (MathSciNet)
MR3262490

Zentralblatt MATH identifier
1305.60089

Subjects
Primary: 60K15: Markov renewal processes, semi-Markov processes 60F17: Functional limit theorems; invariance principles
Secondary: 60K20: Applications of Markov renewal processes (reliability, queueing networks, etc.) [See also 90Bxx]

Keywords
Continuous time random walk semi-Markov process functional limit theorem renewal theory anomalous diffusion time-change Lévy process

Citation

Meerschaert, Mark M.; Straka, Peter. Semi-Markov approach to continuous time random walk limit processes. Ann. Probab. 42 (2014), no. 4, 1699--1723. doi:10.1214/13-AOP905. https://projecteuclid.org/euclid.aop/1404394076


Export citation

References

  • [1] Applebaum, D. (2009). Lévy Processes and Stochastic Calculus, 2nd ed. Cambridge Studies in Advanced Mathematics 116. Cambridge Univ. Press, Cambridge.
  • [2] Baeumer, B., Benson, D. A. and Meerschaert, M. M. (2005). Advection and dispersion in time and space. Phys. A 350 245–262.
  • [3] Baeumer, B., Meerschaert, M. M. and Nane, E. (2009). Space–time duality for fractional diffusion. J. Appl. Probab. 46 1100–1115.
  • [4] Baule, A. and Friedrich, R. (2007). A fractional diffusion equation for two-point probability distributions of a continuous-time random walk. Europhys. Lett. 77 10002.
  • [5] Becker-Kern, P., Meerschaert, M. M. and Scheffler, H.-P. (2004). Limit theorems for coupled continuous time random walks. Ann. Probab. 32 730–756.
  • [6] Berkowitz, B., Cortis, A., Dentz, M. and Scher, H. (2006). Modeling non-Fickian transport in geological formations as a continuous time random walk. Rev. Geophys. 44 1–49.
  • [7] Bertoin, J. (1996). Lévy Processes. Cambridge Tracts in Mathematics 121. Cambridge Univ. Press, Cambridge.
  • [8] Bertoin, J. (1999). Subordinators: Examples and applications. In Lectures on Probability Theory and Statistics (Saint-Flour, 1997). Lecture Notes in Math. 1717 1–91. Springer, Berlin.
  • [9] Bingham, N. (1971). Limit theorems for occupation times of Markov processes. Z. Wahrsch. Verw. Gebiete 14 694–722.
  • [10] Chung, K. L. and Glover, J. (1979). Left continuous moderate Markov processes. Z. Wahrsch. Verw. Gebiete 49 237–248.
  • [11] Chung, K. L. and Walsh, J. B. (2005). Markov Processes, Brownian Motion, and Time Symmetry, 2nd ed. Grundlehren der Mathematischen Wissenschaften 249. Springer, New York.
  • [12] Çinlar, E. (1972). Markov additive processes. I. Z. Wahrsch. Verw. Gebiete 24 85–93.
  • [13] Çinlar, E. (1976). Entrance–exit distributions for Markov additive processes. In Stochastic Systems: Modeling, Identification and Optimization, Vol. I (R. J.-B. Wets, ed.) 22–38. Springer, Berlin.
  • [14] Dellacherie, C. and Meyer, P. A. (1978). Probabilities and Potential. North-Holland Mathematics Studies 29. North-Holland, Amsterdam.
  • [15] Harlamov, B. (2008). Continuous Semi-Markov Processes. ISTE, London.
  • [16] Henry, B. I., Langlands, T. A. M. and Straka, P. (2010). Fractional Fokker–Planck equations for subdiffusion with space- and time-dependent forces. Phys. Rev. Lett. 105 170602.
  • [17] Henry, B. I. and Wearne, S. L. (2000). Fractional reaction–diffusion. Phys. A 276 448–455.
  • [18] Jacod, J. (1973). Semi-groupes et mesures invariantes pour les processus semi-markoviens a espace d’etat quelconque. Ann. Inst. Henri Poincare 1 77–112.
  • [19] Jacod, J. and Shiryaev, A. N. (1987). Limit Theorems for Stochastic Processes. Grundlehren der Mathematischen Wissenschaften 293. Springer, Berlin.
  • [20] Jurek, Z. J. and Mason, J. D. (1993). Operator-Limit Distributions in Probability Theory. Wiley, New York.
  • [21] Jurlewicz, A., Kern, P., Meerschaert, M. M. and Scheffler, H. P. (2012). Fractional governing equations for coupled random walks. Comput. Math. Appl. 64 3021–3036.
  • [22] Jurlewicz, A., Meerschaert, M. M. and Scheffler, H.-P. (2011). Cluster continuous time random walks. Studia Math. 205 13–30.
  • [23] Jurlewicz, A., Wylomanska, A. and Zebrowski, P. (2009). Coupled continuous-time random walk approach to the Rachev–Rüschendorf model for financial data. Phys. A 388 407–418.
  • [24] Kallenberg, O. (2002). Foundations of Modern Probability, 2nd ed. Springer, New York.
  • [25] Kaspi, H. and Maisonneuve, B. (1988). Regenerative systems on the real line. Ann. Probab. 16 1306–1332.
  • [26] Kotulski, M. (1995). Asymptotic distributions of continuous-time random-walks—a probabilistic approach. J. Stat. Phys. 81 777–792.
  • [27] Magdziarz, M., Weron, A. and Klafter, J. (2008). Equivalence of the fractional Fokker–Planck and subordinated Langevin equations: The case of a time-dependent force. Phys. Rev. Lett. 101 1–4.
  • [28] Maisonneuve, B. (1977). Changement de temps d’un processus markovien additif. In Séminaire de Probabilités, XI (Univ. Strasbourg, Strasbourg, 1975/1976). Lecture Notes in Math. 581 529–538. Springer, Berlin.
  • [29] Meerschaert, M. M. and Scalas, E. (2006). Coupled continuous time random walks in finance. Phys. A 370 114–118.
  • [30] Meerschaert, M. M. and Scheffler, H.-P. (2001). Limit Distributions for Sums of Independent Random Vectors: Heavy Tails in Theory and Practice. Wiley, New York.
  • [31] Meerschaert, M. M. and Scheffler, H.-P. (2004). Limit theorems for continuous-time random walks with infinite mean waiting times. J. Appl. Probab. 41 623–638.
  • [32] Meerschaert, M. M. and Scheffler, H.-P. (2008). Triangular array limits for continuous time random walks. Stochastic Process. Appl. 118 1606–1633.
  • [33] Meerschaert, M. M. and Sikorskii, A. (2012). Stochastic Models for Fractional Calculus. de Gruyter Studies in Mathematics 43. de Gruyter, Berlin.
  • [34] Metzler, R. and Klafter, J. (2000). The random walk’s guide to anomalous diffusion: A fractional dynamics approach. Phys. Rep. 339 77.
  • [35] Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Grundlehren der Mathematischen Wissenschaften 293. Springer, Berlin.
  • [36] Scalas, E. (2006). Five years of continuous-time random walks in econophysics. In The Complex Networks of Economic Interactions. Lecture Notes in Econom. and Math. Systems 567 3–16. Springer, Berlin.
  • [37] Scalas, E., Gorenflo, R. and Mainardi, F. (2000). Fractional calculus and continuous-time finance. Phys. A 284 376–384.
  • [38] Schumer, R., Benson, D. A., Meerschaert, M. M. and Baeumer, B. (2003). Fractal mobile/immobile solute transport. Water Resour. Res. 39 1–12.
  • [39] Shlesinger, M. F., Klafter, J. and Wong, Y. M. (1982). Random walks with infinite spatial and temporal moments. J. Stat. Phys. 27 499–512.
  • [40] Straka, P. and Henry, B. I. (2011). Lagging and leading coupled continuous time random walks, renewal times and their joint limits. Stochastic Process. Appl. 121 324–336.
  • [41] Weron, A. and Magdziarz, M. (2008). Modeling of subdiffusion in space–time-dependent force fields beyond the fractional Fokker–Planck equation. Phys. Rev. E (3) 77 1–6.
  • [42] Weron, K., Jurlewicz, A., Magdziarz, M., Weron, A. and Trzmiel, J. (2010). Overshooting and undershooting subordination scenario for fractional two-power-law relaxation responses. Phys. Rev. E (3) 81 1–7.